Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 218, NWS Cleveland, OH

August 16, 2003Ashtabula County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 16, 2003, 7:50 PM EDT for Ashtabula County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 7:50 PM EDT (23:50 UTC)
Expired
Aug 16, 2003, 8:30 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Ashtabula County, OH

The radar

The Cleveland radar (KCLE), 113 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 162350
SVRCLE
OHC007-170030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
750 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHTABULA COUNTY IN NORTHEAST OHIO...

* UNTIL 830 PM EDT

* AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF ASHTABULA...MOVING NORTHEAST AT
  35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ASHTABULA
  CONNEAUT
  NORTH KINGSVILLE

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4198 8052 4189 8052 4179 8086 4186 8091
          4192 8078 4194 8064

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:15 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 16, 2:15 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
215 PM EDT SAT AUG 16 2003

TNGT...PCPN WITH CDFNT. MOST OF THE SIG PCPN MAY FORM JUST S OF THE
LAKESHORE...WL GO LOWER POPS E OF TOL AND W OF ERI. BTR DYNAMICS NW
PA WL KP HI POPS ALG THE LAKESHORE. PCPN SHOULD BE JUST AHD OF
CDFNT. FNT SHOULD BE OUT OF CWA BY 02Z. GUID MINS LOOK OK WRMR ALG
THE LAKESHORE BECAUSE OF NLY FLOW. FOR SUNDAY MODELS TRYING TO HINT
AT SOME LO LVLS MSTR. FLOW NOT TOO CYCLONIC WL GO WITH PTLY CLDY.
BASED ON NEW MRF WL GO WITH PCPN THU NIGHT INTO FRI...OTRW DRY. THIS
SEEMS REASONABLE BASED ON LATEST AVN RUN.

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Aug 16, 5:54 AM EDT, 13 hours 56 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
554 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TODAY. THE ATMOSPHERE IS EXPECTED TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON AHEAD OF A COLD FRONT.
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE PRODUCING DAMAGING
STRAIGHT LINE WINDS...ESPECIALLY THIS AFTERNOON INTO THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

LOMBARDY

In the hours before

Local storm report, Aug 16, 4:57 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
457 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    NORTHEAST                 PA   WIND DAMAGE
08/16/03   ERIE                           SEVERAL TREES AND SOME
                                          POWERLINES DOWN.

FMK
Local storm report, Aug 16, 7:03 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
703 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    CHATHAM                   OH   .75 INCH HAIL
08/16/03   MEDINA

0640 PM    ORVILLE                   OH   1.00 INCH HAIL
08/16/03   WAYNE

FMK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:20 PM EDTSpecial Marine WarningCLE115 min
Aug 16, 3:30 PM EDTSevere Thunderstorm WarningCLEAshland45 min
Aug 16, 4:25 PM EDTSpecial Marine WarningCLE2 hr
Aug 16, 4:25 PM EDTSpecial Marine WarningCLE2 hr
Aug 16, 4:25 PM EDTSpecial Marine WarningCLE2 hr
Aug 16, 4:25 PM EDTSpecial Marine WarningCLE2 hr
Aug 16, 5:37 PM EDTSevere Thunderstorm WarningCLELorain, Medina53 min
Aug 16, 6:23 PM EDTSevere Thunderstorm WarningCLEWayne67 min
Aug 16, 7:28 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne62 min
Aug 16, 7:36 PM EDTTornado WarningCLEHolmes, Wayne54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.